Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated CK -- what gives?
Jul 7, 2000

I'm seeing elevated CK levels in a large number of my patients who aren't on AZT. While I know AZT can cause myopathy, I haven't seen indications that other meds can cause it, and Medline and AIDSline searches suggest that HIV-caused myopathy doesn't really happen (i.e., the HIV-associated myopathy is really AZT-associated myopathy). I ran CK-MB isoenzyme on one patient and it was normal, so it's probably not heart, and there's nothing to suggest it's brain, so that leaves muscle. I'm assuming this is a drug effect, but I'm not sure of that. Any thoughts? Forgive me for asking so technical a question; The Lancet suggested you like questions from docs too.

Response from Dr. Henry

There is an HIV associated myopathy (JAMA 1986; 256: 2381-2383; Neurology 1993; 43: 971-976; Clin Neuropathol 1996; 15: 221-225). Although ZDV has been the NRTI most associated with drug-related myopathy, it can occur with other NRTIs (i.e. D4T, ddC) possibly through toxicity to mitochondria. Heavy exercise, IM injections (i.e. testosterone), over-heating can result in CK elevations. If one of the NRTIs is involved it may be a good idea to check for other signs of possible mitochondrial dysfunction (i.e. high resting lactate levels, electrolyte abnormalities, elevated liver enzymes). A muscle biopsy can sometimes identify toxic myopathy from drugs (i.e. ragged red fibers on microscopy). Keith Henry, M.D.



Previous
swollen ankles
Next
Can you help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement